Alert archive / Missouri / River Flood Warnings in 2019

River Flood Warning 139, NWS St. Louis, MO

May 19, 2019Franklin County, Warren County, Missouri

NWS St. Louis, MO issued this river flood warning at May 19, 2019, 9:59 AM CDT for Franklin County, Warren County, Missouri. It took effect at May 21, 2019, 9:00 AM CDT. It was in force for 59 days.

The area

The counties it named.

The facts

Issued
May 19, 2019, 9:59 AM CDT (14:59 UTC)
In effect from
May 21, 2019, 9:00 AM CDT
Expired
Jul 19, 2019, 9:35 AM CDT
In force
59 days
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Franklin County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 40 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at Washington (WHGM7). The gauge peaked at 29.28 ft at Jun 8, 2019, 4:00 AM CDT.

actionminormoderate20253005/1905/2005/2105/2205/2305/2405/2505/2605/2705/2805/2905/3005/3106/0106/0206/0306/0406/0506/0606/0706/0806/0906/1006/1106/1206/1306/1406/1506/1606/1706/1806/1906/2006/2106/2206/2306/2406/2506/2606/2706/2806/2906/3007/0107/0207/0307/0407/0507/0607/0707/0807/0907/1007/1107/1207/1307/1407/1507/1607/1707/1807/1907/20
Action stage
18 ft
Minor stage
20 ft
Moderate stage
28 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06935450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 19, 7:03 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 19, 7:03 AM CDT, 2 hours 56 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
703 AM CDT Sun May 19 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 312 AM CDT Sun May 19 2019

A broad negatively tilted shortwave is lifting northeast through the
Great Plains this morning.  The surface reflection of this system
over Iowa will likewise move northeast through the Upper Midwest
today.  The trailing cold front will move through Missouri and
Illinois today with scattered showers and thunderstorms continuing
ahead of the front.  GFS and NAM print out a few tenths of an inch
of precip ahead of the front today, and convection allowing models
(CAMs) all show areas of showers to a greater or lesser extent. That
being said, none of the CAMs are doing particularly well with the
ongoing convection at this time...but the HRRR isn't too bad.
Following it out in time, it never really develops any organized
convection, only some scattered showers and storms.  The 4km NAM on
the other hand develops some strong-looking cells ahead of the front
this afternoon in east central Missouri and southwest/south central
Illinois.  I certainly can't rule out the stronger solution given
the 1500-2000 J/Kg CAPE and 50+kt bulk shear along and east of the
Mississippi this afternoon.  Low level convergence along and ahead
of the front doesn't appear to be particularly strong, so it remains
to be seen whether it will be enough to trigger convection and how
widespread that convection will ultimately be.

Cooler and drier air will filter in behind the cold front late this
afternoon and evening bringing an end to the convection.
Temperatures today will range from around 70 in northeast Missouri to
around 80 in the St. Louis Metro area and points south.  Tonight
will be decidedly cooler behind the front with lows dropping off
into the mid 40s to low 50s.

Carney

.LONG TERM...  (Monday through Saturday)
Issued at 312 AM CDT Sun May 19 2019

Models are in fairly good agreement through mid week. Model solns
have come into better agreement regarding the upper ridge over the
SE U.S. late in the week. The ECMWF now has a slightly weaker upper
ridge centered further SE and the GEM/GFS slightly stronger. The
differences in the strength of this upper ridge will result in
uncertainty in PoPs late in the period. Otherwise, the setup remains
similar with a mean trof over the western U.S. and ridging over the
east.

Expect a surface ridge to extend over the CWA on Mon with ridging
aloft. Expect high clouds to spread over at least northern portions
of the CWA as the next system approaches the region. Still, with
what should be ample insolation and relatively weak CAA, have
trended toward the warmer guidance.

Focus then turns to Tues and potential severe threat. Models depict
a stacked low over eastern CO Tues morning with the warm front just
entering far SW MO. A triple point should move through northern and
perhaps western portions of the CWA on Tues afternoon. This allows
for a brief window for severe potential. While CAPE will likely be
somewhat limited, this should be compensated by the strong deep
layer shear. This should support QLCS moving across the area with
damaging winds as the primary threat.

PoPs will be somewhat limited after the system on Tues as heights
rise across the region. This should keep convection confined to at
least northern portions of the CWA, if not further north.
Eventually, the upper ridge should break down slightly allowing a
more zonal flow across the region. Exactly when this occurs is less
certain due to differences among model solns.

Tilly

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 641 AM CDT Sun May 19 2019

A small area of IFR ceilings has developed over central Missouri
early this morning. I do not expect these low ceilings to persist
for very long as satellite imagery is showing a large clear slot
driving through central into northeast Missouri. Otherwise, areas
of MVFR ceilings across eastern Missouri and west central Illinois
should gradually lift through the morning to VFR. Scattered
showers and thunderstorms will continue to affect the area today
ahead of a cold front. The front will move through from west to
east from the late morning through late afternoon ending the
threat for thunderstorms. VFR flight conditions are expected to
prevail behind the front this evening and tonight.

SPECIFICS FOR KSTL:

An area of MVFR ceilings is just west of the terminal, and it is
possible that there will be a brief period of broken clouds
between 2500-2900 ft this morning. Otherwise VFR flight conditions
are expected to prevail with scattered showers and a few
thunderstorms in the vicinity...primarily later this morning and
during the early afternoon. VFR conditions are expected to prevail
after the front moves through the terminal this afternoon and
continue through Monday morning.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     79  51  70  55 /  40   0   0  10
Quincy          72  44  63  51 /  40   0   0  20
Columbia        73  45  67  56 /  30   0   0  20
Jefferson City  75  47  69  58 /  30   0   0  20
Salem           80  51  69  53 /  80  20   0   5
Farmington      79  52  72  56 /  50   0   0   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 19, 4:15 AM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
415 AM CDT Sun May 19 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-200915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
415 AM CDT Sun May 19 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms today. Some of the storms may be
severe this afternoon, generally east of the Mississippi River in
southwest and south central Illinois. The primary threat from these
storms will be damaging wind and large hail.

Major river flooding is ongoing along portions of the Illinois
River.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Major river flooding will continue along portions of the Illinois
River and is forecast to resume at Saverton on the Mississippi
River.

The chance for thunderstorms will return Monday night and then
continue for portions of the area through Saturday. Severe storms
are possible late Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon..

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:02 PM CDTSpecial Weather StatementLSXFranklin, Lincoln, Pike, Saint Charles58 min
May 18, 7:07 PM CDTSpecial Weather StatementLSXJefferson23 min
May 19, 9:59 AM CDTRiver Flood WarningLSXBoone, Callaway, Cole, Moniteau56 days
May 19, 9:59 AM CDTRiver Flood WarningLSXCole, Osage77 days
May 18, 7:31 PM CDTSpecial Weather StatementLSXAdams, Brown, Calhoun, Pike59 min

Nearby

River Flood Warnings in Missouri, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.